metoprolol is a beta blocker class of medication which works by limiting the activity of the heart muscle. There are beta receptors on your heart which react to stimulants such as Adrenaline, telling the heart to speed up. This medication (depending on dosage for effect) decreases the ability of those receptors. So if you are on beta blockers and a Lion jumped into the room, my heart would get to racing pace quicker than yours. Higher dosages do start to lower the actual rate even at rest, so the right balance has to be found. I found it odd when I was on beta blockers. I lost that butterfly feeling in my stomach when I got anxious. So the answer to your question would really be, beta blockers can affect the heart rate, whether you have a pacemaker or not.
Just to add, the pacemaker is adjusted to pace at the setting put into it. It doesn't 'need' beta blockers to actually function properly. Beta blockers are a medication to prevent your heart over working and allow the muscle to be more relaxed. It will also lower your blood pressure to some extent.
The basis for my question comes from this... so after i had my 2 pacemaker replaced i took my metoprolol regularly was working out, living very active. But as an increase in work came the working out time was consumed by running around work 6 days a week. Well last week my girlfriend noticed my heart rate was crazy fast (her estimate was 120 bpm so im guessing ~90-110 bpm) so i did research and the only change other than my work-out regiment was the fact that i hadn't been taking my meto on a regular basis, if at all... that sound like a cause and effect of not staying on top of the beta blocker or should i dig deeper with my cardiologist as to what's going on... I'm not scheduled for my next follow up until Nov so it'd be nice not to have to make an appt. before then
Not taking the meto will allow your heart to race faster. I would just get back to your prescribed medication and you should see it drop a bit. 120BPM is not crazy fast if you are dashing about. Mine gets to that easily by just walking up some stairs. As long as you don;t feel pain with it, that's not anything to panic over. I would still get back to your meds tho.
Pacemaker programming, I've found depends on a number of factors. For example, after my bypass surgery, my heart health increased dramatically, I was on a much stronger beta blocker (Coreg) and it was discontinued and I was given Metopropolol. I still had problems like you describe. During a walk I noticed a very high heart rate, about 135 bpm which continued for hours. After about 8 hours I went to hospital, and it was determined that my pacemaker needed to be reprogrammed, my heart had become healthier than my pacemaker could adapt to.
I'm guessing that your pacer needs to be re-programmed. I'm not a health professional but it sure sounds like you have an issue like I experienced. A fast heart rate caused by a confused pacer leads to exhaustion. My pacer was re-adjusted and the results are wonderful.